Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 25, NWS San Angelo, TX

September 7, 2018Tom Green County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 7, 2018, 5:23 PM CDT for Tom Green County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2018, 5:23 PM CDT (22:23 UTC)
Expired
Sep 7, 2018, 8:15 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 15 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 6:08 PM CDTFLASH FLOODSan Angelo, TXNUMEROUS STREETS AND LOW WATER CROSSINGS FLOODED ACROSS SAN ANGELO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WGUS54 KSJT 072223
FFWSJT
TXC451-080115-
/O.NEW.KSJT.FF.W.0025.180907T2223Z-180908T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
523 PM CDT FRI SEP 7 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Eastern Tom Green County in west central Texas...

* Until 815 PM CDT.

* At 520 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Significant street flooding was 
  reported in San Angelo near Sherwood Way. Rainfall amounts have 
  been 1 to 2 inches during the past hour from Grape Creek to San 
  Angelo to Vancourt. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  San Angelo, Wall, San Angelo State Park, O.c. Fisher Reservoir,
  Vancourt, Lake Nasworthy, Grape Creek and Goodfellow Air Force
  Base.

This includes the following low water crossings ...
    Howard and Webster...
    Jackson From Knickerbocker to South Bryant...
    Southwest Blvd and Loop 306...
    College Hills and Millbrook...
    FM 2334 crossing Dry Lipan Creek...
    1500 Block of Spaulding...
    300 block of North Archer...
    Parkwood and Lindenwood...
    Sul Ross At Red Arroyo Crossing and
    Huntington and Sunset.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3117 10038 3157 10066 3162 10038 3127 10011
      3122 10011

$$
4 follow-up statements
652 
WGUS74 KSJT 072236
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
536 PM CDT FRI SEP 7 2018

TXC451-080115-
/O.CON.KSJT.FF.W.0025.000000T0000Z-180908T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tom Green TX-
536 PM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
EASTERN TOM GREEN COUNTY...

At 531 PM CDT, local law enforcement reported flooding at Howard 
and Forest Park streets and motorists are advised to avoid this 
area. Also, 2 to 3 inches of rain has fallen to the north of the 
Houston Harte expressway and along US 87 on the north side of San 
Angelo. 

Some locations that will experience flooding include...
San Angelo, Wall, San Angelo State Park, O.c. Fisher Reservoir,
Vancourt, Lake Nasworthy, Grape Creek and Goodfellow Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3117 10038 3157 10066 3162 10038 3127 10011
      3122 10011

$$
926 
WGUS74 KSJT 072245
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
545 PM CDT FRI SEP 7 2018

TXC451-080115-
/O.CON.KSJT.FF.W.0025.000000T0000Z-180908T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tom Green TX-
545 PM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
EASTERN TOM GREEN COUNTY...

At 540 PM CDT, local law enforcement reported high water from 
Chadbourne to Martin Luther King in San Angelo and motorists are 
advised to avoid this area. Also, latest rainfall amounts range from 
2 to 3 inches from downtown San Angelo to the north side of the 
city.

Some locations that will experience flooding include...
San Angelo, Wall, San Angelo State Park, O.c. Fisher Reservoir,
Vancourt, Lake Nasworthy, Grape Creek and Goodfellow Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3117 10038 3157 10066 3162 10038 3127 10011
      3122 10011

$$
058 
WGUS74 KSJT 072313
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
613 PM CDT FRI SEP 7 2018

TXC451-080115-
/O.CON.KSJT.FF.W.0025.000000T0000Z-180908T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tom Green TX-
613 PM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
EASTERN TOM GREEN COUNTY...

At 608 PM CDT, local law enforcement reports numerous flooded 
streets in San Angelo and additional heavy rainfall will persist 
across the city through at least 7 PM. Also, heavy rainfall 
continues around Wall. The Wall mesonet site has reported over 3 
inches of rain.   

Some locations that will experience flooding include...
San Angelo, Wall, San Angelo State Park, O.c. Fisher Reservoir,
Vancourt, Lake Nasworthy, Grape Creek and Goodfellow Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3117 10038 3157 10066 3162 10038 3127 10011
      3122 10011

$$
246 
WGUS74 KSJT 080051
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
751 PM CDT FRI SEP 7 2018

TXC451-080115-
/O.CON.KSJT.FF.W.0025.000000T0000Z-180908T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tom Green TX-
751 PM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
EASTERN TOM GREEN COUNTY...

At 744 PM CDT, Doppler radar indicated heavy rain across the warned 
area. 2 to 3 inches of rain has fallen along and just south US 87, 
between Wall and Vancourt. The rain has ended in San Angelo, but 
some flooding of low water crossings and streets may be still on 
going. 

Some locations that will experience flooding include...
San Angelo, Wall, San Angelo State Park, O.c. Fisher Reservoir,
Vancourt, Lake Nasworthy, Grape Creek and Goodfellow Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3117 10038 3157 10066 3162 10038 3127 10011
      3122 10011

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:20 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 7, 3:20 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
320 PM CDT Fri Sep 7 2018

.SHORT TERM...
(Tonight and Saturday)

...Flash Flooding Possible This Evening and Tonight...

The potential for additional flash flooding remains primary
concern. Short term models indicate the cold front, and its
associated convection, will slowly move more into our central
counties this evening and tonight. The flash flood watch continues
for all our counties, through tonight.

.LONG TERM...
(Saturday Night through Friday)

...Rain Continues Through Sunday...

With most of the focus today on the short term, not much time for
a long discussion here. Models continue to slowly push this system
south east, and by Sunday afternoon, the system moves south and
east of our area. Until then, the potential for flash flooding
will continue, mainly for our Interstate 10 corridor southern
counties Saturday night into Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  77  66  81 /  60  50  20  10
San Angelo 	 69  79  66  82 /  70  50  20  30
Junction 	 70  79  67  81 /  70  70  40  40
Brownwood 	 70  79  68  81 /  70  60  30  20
Sweetwater 	 67  77  65  80 /  50  40  10  10
Ozona      	 68  77  66  82 /  70  60  20  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&
Hazardous weather outlook, Sep 7, 3:30 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
330 PM CDT Fri Sep 7 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-082030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
330 PM CDT Fri Sep 7 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue to affect the area this
afternoon and tonight. Some of the rainfall will be heavy at
times. The heavy rainfall, in addition to already saturated soils,
will result in an increased flash flood threat. A Flash Flood
Watch is in effect from this morning through early Saturday
morning. Deadly lightning will also be a concern.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of showers and thunderstorms will likely continue
Saturday, with lesser rainfall chances on Sunday. Some of the
rainfall may be heavy at times. Thus, possible flash flooding and
deadly lightning will remain the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Sep 7, 3:53 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
353 PM CDT FRI SEP 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      2 W BLACKWELL           32.09N 100.35W
09/07/2018                   NOLAN              TX   LAW ENFORCEMENT

            HIGHWAY 1170 WEST OF BLACKWELL CLOSED DUE TO FLOODING.
            WATER OVER THE ROAD ON 1170 EAST OF BLACKWELL, AND ALSO
            ALONG HIGHWAY 153 NEAR COUNTY ROAD 263

&&

EVENT NUMBER SJT1800118

SN
Special weather statement, Sep 7, 4:57 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service San Angelo TX
457 PM CDT FRI SEP 7 2018

TXZ072-073-072230-
Tom Green TX-Concho TX-
457 PM CDT FRI SEP 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TOM GREEN AND
WESTERN CONCHO COUNTIES UNTIL 530 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vancourt, or 20 miles east of Christoval, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Eola around 525 PM CDT.

Other locations impacted by this storm include Vick and The
Intersection Of Us-83 And Ranch Road 765.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3116 10022 3133 10030 3154 9989 3115 9974
TIME...MOT...LOC 2156Z 255DEG 12KT 3127 10016

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:30 AM CDTFlash Flood WatchSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more40 hr
Sep 7, 7:28 AM CDTAreal Flood AdvisorySJTHaskell3 hr
Sep 7, 8:18 AM CDTAreal Flood WarningSJTMenard6 hr
Sep 7, 8:31 AM CDTFlash Flood WarningSJTHaskell6 hr
Sep 7, 9:48 AM CDTAreal Flood AdvisorySJTFisher3 hr
Sep 7, 10:03 AM CDTAreal Flood AdvisorySJTNolan3 hr
Sep 7, 10:33 AM CDTAreal Flood AdvisorySJTCrockett3 hr
Sep 7, 11:26 AM CDTAreal Flood AdvisorySJTJones3 hr
Sep 7, 12:23 PM CDTAreal Flood AdvisorySJTCoke, Nolan, Runnels, Taylor3 hr
Sep 7, 12:27 PM CDTAreal Flood AdvisorySJTThrockmorton3 hr
Sep 7, 12:47 PM CDTFlash Flood WarningSJTNolan, Taylor3 hr
Sep 7, 12:55 PM CDTFlash Flood WarningSJTThrockmorton3 hr
Sep 7, 2:10 PM CDTAreal Flood AdvisorySJTCoke, Sterling3 hr
Sep 7, 2:30 PM CDTAreal Flood WarningSJTMenard3 hr
Sep 7, 3:32 PM CDTAreal Flood AdvisorySJTCrockett, Irion, Schleicher, Tom Green3 hr
Sep 7, 3:43 PM CDTFlash Flood WarningSJTCallahan, Coleman3 hr
Sep 7, 3:56 PM CDTAreal Flood AdvisorySJTCoke, Irion, Sterling, Tom Green3 hr
Sep 7, 4:30 PM CDTAreal Flood AdvisorySJTConcho, Runnels, Tom Green3 hr
Sep 7, 4:57 PM CDTSpecial Weather StatementSJTConcho33 min
Sep 7, 5:45 PM CDTAreal Flood WarningSJTMenard3 hr
Sep 7, 5:55 PM CDTFlash Flood WarningSJTCrockett3 hr
Sep 7, 6:03 PM CDTAreal Flood AdvisorySJTConcho, McCulloch, Menard3 hr
Sep 7, 6:37 PM CDTAreal Flood AdvisorySJTBrown, Coleman, McCulloch, San Saba3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.